Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High ALT numbers and Atripla: a better option?
Apr 22, 2012

I'd like to get your advice about asking to switch from Atripla to another drug because of elevated liver enzymes.

My current AST is 40 to 48, and ALT is 100 to 110.

I was infected on 10/6/2011. I was diagnosed on 10/31/2011. The first drug regimen, Truvada+Norvir+Prezista, was switched due to extremely elevated enzymes. Within 45 days of taking that drug combination, the AST went as high as 320, and ALT went to 202. I stuck it out for five more weeks, immediately stopped the supplements, including green tea extract (as per your recommendation), and although weekly blood tests were showing that the numbers were trending downward,it was not fast enough, so my doctor switched Prezista+Norvir to Sustiva.

One week after switching to Atripla, the AST was 40 and and ALT was 98.

Doctor thinks it's non-alcoholic fatty liver disease, but I'm still convinced that it's the drugs. My first blood test, taken 10/27/2011 while I was very sick and was seroconverting, but before starting drugs, showed AST and ALT both at 60.

Any information or suggestions are welcome. I'd like to switch from Atripla to something else to improve the ALT.

Thanks.

btw, I have tested negative for hep A, B, and C. (immunized for B, and 1st of 2 shots for A)

10/27/2011 VL > 500,000 CD4 = 154 (started tru+prez+norv) 12/14/2011 VL = 6,410 CD4 = 750. 01/27/2012 VL started Atripla 03/14/2012 VL = undetectable CD4 (every 6 months?)

Response from Dr. McGovern

I want to congratulate you on a superb result for your HIV testing - a nondetectable viral load and a great CD4 cell count rise - Fabulous news. Keep up the good work.

As for your liver function tests - your doctor is correct that fatty liver can cause liver disease. So the fatty liver may be an issue now with the mildly elevated LFTs. Risk factors for fatty liver include obesity, high cholesterol, triglycerides, and diabetes.

But I am still wondering what caused the original flare with an ALT so very high in the 300s.

The improvement in liver function tests is certainly good news. I understand that you would like your liver tests to be completely normal, but I am still a bit concerned about viral hepatitis.

Although you said you were tested, I want to specifically point out that HCV RNA and HCV antibody testing are BOTH needed to rule out HCV infection. If a viral load for HCV was not drawn, I would get both tests again.

If both tests are negative, then I would consider the possibility that your liver was inflamed from acute HIV infection and has now become more quiet as your HIV is suppressed. Hepatitis has been described in acute HIV infection in the past. If your liver function tests remain elevated above 3x normal, I would changing to Truvada, Reyataz and Norvir and getting a liver biopsy if ALT does not improve. If you are overweight, my first course of action would be weight reduction and following your ALT over the next six months.

Best regards



Previous
Hep C Test Equivocal
Next
hep B

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement